Propofol Infusion Syndrome: Are You Aware?

Since the FDA’s approval of Propofol in 1993 it has become one of the most important drugs used in anaesthesia. It’s properties (short induction time, short half life) have made it an ideal agent for the use in theatre. Also in critical care Propofol was increasingly used for long term sedation and it’s anti-epileptic properties have been welcomed by intensivists treating patients with status epilepticus. In 1992 T.J. Parke et al. published for the first time an article in the BMJ describing 5 children who developed increasing metabolic acidosis, brady-arrhythmia and progressive myocardial failure while sedated with Propofol – today often referred as the Propofol Infusion Syndrome (PRIS). This rare complication shows a complex pathophysiology which is still not fully understood and still continues to be controversially discussed.

While initially described in children and traumatic brain injury it is also increasingly reported in other critically ill patients. If you are interested in some background information on this syndrome this recent case report by Mayette et al., published in the Annals of Intensive Care, provides an interesting insight in this topic.

Parke et al. BMJ. 1992;305:613

 Mayette M. et al. Ann Intensive Care. 2013 Sep 23;3(1):32

       Take Home Message: Risk factors for PRIS appear to be…

  • Children (under 16 yrs of age)
  • Propofol dose in excess of 5 mg/kg/hr
  • Continuous infusion > 48 hrs
  • Co-administration of catecholamines and corticosteroids
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s